Medications That May Cause Anxiety

Health Writer
Reviewed by
View as:|
1 of 9
Next
iStock

Certain medications can cause you to feel anxious or agitated, either while you are taking them or after you stop. For people who have an anxiety disorder, these medications can cause a worsening of symptoms. This is sometimes called substance-induced anxiety.


iStock

Allergy medications

Allergy and cold medications that contain the ingredient pseudoephedrine can cause restlessness and nervousness. Other side effects include difficulty sleeping, problems breathing, and a pounding heartbeat. These side effects can mimic symptoms of anxiety and make you feel as if you are having a panic attack, which in turn can lead to a worsening of anxiety symptoms.


iStock

Asthma inhalers

The main ingredient in asthma inhalers is albuterol, which is effective at opening breathing passages, but the side effects include nervousness, a fast and irregular heartbeat, and difficulty breathing. Like pseudoephedrine, these side effects can mimic symptoms of anxiety, making you feel more anxious.


iStock

Stimulant medications for ADHD

Stimulant medications, such as methylphenidate, are used to treat attention-deficit/hyperactivity disorder (ADHD) and narcolepsy. Side effects include agitation, nervousness, feeling suspicious of others, and an abnormally excited mood. If anxiety is a result of living with ADHD, treating it with stimulant medications may help. If, however, these medications worsen your anxiety, talk to your doctor about non-stimulant treatments.


iStock

Thyroid medication

The medication levothyroxine is used to treat hypothyroidism and goiter, which is an enlarged thyroid gland. One of the side effects includes nervousness. Other side effects can mimic anxiety symptoms, including irritability, insomnia, sweating, rapid heartbeat, tremors, and headaches.


iStock

Oral birth control

Taking oral hormonal contraceptives might shrink portions of the brain that are responsible for emotional regulation, rewards, and inward-directed thought, according to a study published in Human Brain Mapping. These changes might cause increased anxiety and depressive symptoms in women taking oral birth control.


iStock

Corticosteroids

According to the Hospital for Special Surgery, corticosteroids, often referred to as steroids, can cause mood changes, including anxiety. Some commonly prescribed steroids include prednisone, methylprednisolone, dexamethasone, and hydrocortisone.


iStock

Over-the-counter medications

Any over-the-counter medications that contain caffeine, such as Excedrin Migraine, No-Doz, and some cough medicines, can cause you to feel nervous and jittery. Decongestants that contain phenylephrinecan cause nervousness and sleeplessness.


iStock

What you can do

Before taking any prescription medications, talk to your doctor and pharmacist about potential side effects. If you already live with an anxiety disorder, pay particular attention to how you feel after taking the medication. If it worsens your anxiety symptoms, especially to the point that you are unable to function in daily life, talk to your doctor about other treatment options.